MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF; VENTRICULAR (ASSIST) BYPASS
Model Number 105581US
Medical Device Problem Codes Fluid/Blood Leak (1250); Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Seroma (2069)
Date of Event 12/12/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after the heartmate 3 implant procedure, the patient underwent rehabilitation.Low flow alarms were noted in the log files on (b)(6) 2022.A computed tomography (ct) image revealed increased fluid collection around the outflow graft and a contrast enhanced ct image suspected a false bump.The patient had seroma around the outflow graft on ct.A thoracotomy procedure was performed and a hematoma, which was found at the anastomotic region of the outflow graft of the heartmate 3 and the nipro external ventricular assist device, was removed along with the seroma.After the surgery, the decreased pump flow recovered.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
The patient had an infection on (b)(6) 2022 which was confirmed during thoracotomy when an attempt was made to exchange the nipro external ventricular assist device with the heartmate 3.The implant surgery on (b)(6) 2022 was postponed and performed on (b)(6) 2022.The outflow graft hematoma was caused by cracks in the outflow graft and blood leaked through the cracks which formed the hematoma and pseudoaneurysm.The cause of the cracks was unknown.The outflow graft was repaired and had not been replaced.The cracks occurred in the outflow graft.The crack was a little closed to the heartmate 3 side than the site of anastomosis between the external ventricular assist device (nipro) and the heartmate 3 outflow graft.The hematoma was observed at the crack of the outflow graft.Related manufacturer reference number: 2916596-2022-15770 (heartmate 3 lvas).
 
Additional Manufacturer Narrative
This event occurred at kobe university hospital in kobe, japan.Manufacturer's investigation conclusion: the reported event of outflow graft damage resulting in a blood leak could not be confirmed as no product is available for evaluation.Additionally, a specific cause for this event could not be conclusively determined.The controller event log file contained events from 07dec2022 through 12dec2022, per the timestamps.Low flow events were captured on 12dec2022, consistent with reported outflow graft repair procedure.No additional low flow events were captured.The controller periodic log file contained data from 02dec2022 through 12dec2022, per the timestamps.No notable events or alarms were captured.The pump appeared to function as intended at the set speed.The account indicated that the outflow graft hematoma was caused by blood leaking through "a crack(s)" in the woven fabric of the outflow graft.The cause of the "crack(s)" was reportedly not known by account.The patient remains ongoing on heartmate 3 (hm3) left ventricular assist system (lvas) support with no further related issues reported at this time.The relevant sections of the device history records for the outflow graft assembly, lot number 8034009 were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 lvas instructions for use (ifu), rev.A, and the heartmate 3 patient handbook, rev.C, are currently available.The ifu provides information regarding how to prepare the sealed outflow graft for implant and includes steps for attaching the outflow graft to the pump.The ifu warns that failure to connect the bend relief so that it is fully and evenly connected can allow kinking and abrasion of the graft, which may lead to serious adverse events such as low left ventricular assist device flow and/or bleeding.The ifu also instructs the user to visually inspect the bend relief to confirm that it is fully connected and seated to the sealed outflow graft.To confirm, try to unseat the connected bend relief from the metal fitting by gently pulling the bend relief back toward the anastomosis and then towards the pump.The bend relief should remain captured and move approximately 0.5 mm without disengaging from the graft.Additionally, the ifu cautions that care should be taken to ensure that the sealed outflow graft bend relief remains connected during sternal closure.The ifu instructs that once the flow through the blood pump is satisfactory, ensure that the sealed outflow connections are dry and secure.Obtain hemostasis and close all wounds in the standard fashion.The ifu explains that a blood leak from any implanted component of the system can be identified through unexplained internal bleeding (beyond the perioperative period following implant), possibly with painful distension of the abdomen or tamponade.The ifu and patient handbook address all system alarm conditions as well as the appropriate actions associated with each condition.These documents also provide examples of emergencies and the proper actions to take in the event an emergency occurs.Qap, outflow assembly, hm3, rev.P, describes the inspection steps and the acceptance criteria for the heartmate 3 outflow assembly.Section 8.4.7 describes the visual inspection of the graft-to-hardware interface.Section 8.4.8 describes the inspection and acceptance criteria of the graft in relation to damage and soiling.The graft is considered acceptable if it is free from damage of wrinkles, creases, or unacceptable soiling.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of outflow graft damage resulting in a blood leak could not be confirmed as no product is available for evaluation.Additionally, a specific cause for this event could not be conclusively determined.The controller event log file contained events from (b)(6)2022 through (b)(6)2022, per the timestamps.Low flow events were captured on (b)(6)2022, consistent with reported outflow graft repair procedure.No additional low flow events were captured.The controller periodic log file contained data from (b)(6)2022 through (b)(6)2022, per the timestamps.No notable events or alarms were captured.The pump appeared to function as intended at the set speed.The account indicated that the outflow graft hematoma was caused by blood leaking through the damaged portion of the outflow graft.The cause of the damage was reportedly not known by the account.The patient remains ongoing on heartmate 3 left ventricular assist system (lvas) support.The relevant sections of the device history records for the outflow graft assembly, lot number 8034009 were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.A, and the heartmate 3 patient handbook, rev.C, are currently available.The ifu provides information regarding how to prepare the sealed outflow graft for implant and includes steps for attaching the outflow graft to the pump.The ifu warns that failure to connect the bend relief so that it is fully and evenly connected can allow kinking and abrasion of the graft, which may lead to serious adverse events such as low left ventricular assist device flow and/or bleeding.The ifu also instructs the user to visually inspect the bend relief to confirm that it is fully connected and seated to the sealed outflow graft.To confirm, try to unseat the connected bend relief from the metal fitting by gently pulling the bend relief back toward the anastomosis and then towards the pump.The bend relief should remain captured and move approximately 0.5 mm without disengaging from the graft.Additionally, the ifu cautions that care should be taken to ensure that the sealed outflow graft bend relief remains connected during sternal closure.The ifu instructs that once the flow through the blood pump is satisfactory, ensure that the sealed outflow connections are dry and secure.Obtain hemostasis and close all wounds in the standard fashion.The ifu explains that a blood leak from any implanted component of the system can be identified through unexplained internal bleeding (beyond the perioperative period following implant), possibly with painful distension of the abdomen or tamponade.The ifu and patient handbook address all system alarm conditions as well as the appropriate actions associated with each condition.These documents also provide examples of emergencies and the proper actions to take in the event an emergency occurs.Qap, outflow assembly, hm 3, rev.R, describes the inspection steps and the acceptance criteria for the heartmate 3 outflow assembly.Section 8.4.7 describes the visual inspection of the graft-to-hardware interface.Section 8.4.8 describes the inspection and acceptance criteria of the graft in relation to damage and soiling.The graft is considered acceptable if it is free from damage of wrinkles, creases, or unacceptable soiling.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the outflow graft malfunctioned/malpositioned causing damage and bleeding.The graft was saturated and reinforced by hydrofit.The mediastinitis developed during surgery to transition from an external ventricular assist device (vad) to an implantable vad.A thoracoabdominal computed tomography (ct) was performed as a follow-up after the vad was implanted.A collection of fluid was seen that was suspected to be bloody around the outflow graft.The patient had a fever, yet no significant increase in c-reactive protein or worsening of anemia was observed.A ct was performed a week later and showed an increase fluid retention and mild right ventricular displacement.A contrast-enhanced ct showed medium leakage and damage to the outflow graft was suspected.There were no symptoms observed.A thoracotomy was performed on (b)(6) 2022 and a portion of the outflow graft was confirmed to be damaged, with a 3mm sized hole.The site was closed with sutures and reinforced with hydrofit.The patient was extubated on the day of surgery and transferred to the general condition stabilized.The patient was changed to oral antibiotics and his general condition stabilized so they were discharged home on (b)(6) 2023.The patient would return for regular outpatient visits to carefully check their condition and if there is a recurrent infection.There was no infection was confirmed and the intraoperative culture was also found negative.A computed tomography (ct) that was performed while preparing for discharge confirmed the increase in fluid accumulation around the artificial blood vessels anastomosis.The contrast enhanced ct showed the possibility of pseudoaneurysm so surgery was performed to repair the aneurysm under direct vision.The attachment site aneurysm was due to damage to the heartmate 3 outflow graft side, not to the anastomosis of the artificial blood vessel.

Brand Name
HEARTMATE 3 SEALED OUTFLOW GRAFT WITH BEND RELIEF
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16007139
Report Number2916596-2022-15771
Device Sequence Number6577948
Product Code DSQ
UDI-Device Identifier00813024013266
UDI-Public00813024013266
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/16/2023
Device Model Number105581US
Device Catalogue Number105581US
Device Lot Number8034009
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer04/25/2023
01/09/2024
Initial Report FDA Received Date12/19/2022
Supplement Report FDA Received Date04/26/2023
01/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/16/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age18 YR
Patient SexMale
Patient Weight53 KG